HRT Side Effects

HRT Side Effects

Share This:

Ways Hormone Replacement Therapy Can Affect Your Body

Written by Hammad Sadiq


This article looks at some of the side effects HRT can have on your body. We will find out the answers to some commonly asked questions such as:

* What are the most common side effects of Hormone Replacement Therapy?

* How can I avoid side effects?

* Are there any long term health risks associated with Hormone Replacement Therapy?

Why Does Hormone Replacement Therapy have Side Effects?

Hormone Replacement Therapy, otherwise referred to as HRT, has many benefits which you will have discussed with your relevant healthcare professional when considering it as a treatment option. However, this article will cover the side effects which can potentially be experienced when undergoing HRT. As with all drugs, side effects range from common to rare.

As HRT uses hormones, side effects are most commonly experienced when HRT first begins or the method/tablet used is changed or switched. They are the most concentrated around this time as your body acclimatises itself to the hormonal changes it’s experiencing. Generally, as the body gets used to the hormone, side effects should subside or lessen in intensity.

What Are The Most Common Side Effects?

Side effects will vary depending on the hormone you’ve been prescribed for your HRT. You’ll either be given oestrogen or progesterone based therapy treatment, so we’ve listed for you below the five most common side effects for each hormone.

Oestrogen

Bloating/Swelling

Bloating can be generalised or localised at the abdomen. If you’re prone to experiencing bloating as part of your monthly cycle, you may find it’s similar or more intense with HRT. Swelling at the ankles can also occur if your HRT therapy is using oestrogen. You may also find your breasts feel swollen or tender.

Cramps

Cramping in your legs and abdomen can generally occur as a side effect of the oestrogen,

Mood Changes

Mood changes and irritability are also a common side effect and may be slightly more intense than what you experience during your pre-menstrual phase. However, if you’re feeling extremely lethargic, low and helpless, you may have depression and should consult your GP.

Nausea

Nausea and vomiting, as well as indigestion,  are common GI symptoms associated with HRT, however, although unpleasant, these should normally level out as your body becomes used to the hormone.

Headaches

You may experience mild headaches with HRT and it’s fairly common, however the oestrogen can also trigger migraines in some women, so if you experience any migraine symptoms such as light sensitivity, severe or throbbing pain on one side of your head, blurry vision or flashing lights, then contact your GP as a matter of urgency.

Progesterone

Most of the above symptoms can also be experienced with progesterone, however, the below are also specific to progesterone:


Acne

Acne is commonly reported by women who take progesterone and is usually hormonal or cystic in nature. Hormonal acne tends to be focused around the jawline, cheeks and occasionally the chest and shoulders.


Allergy

Some women can be sensitive to progesterone and the higher levels brought on during HRT can cause allergic reactions ranging from eczema to hives and in extremely rare cases, anaphylaxis. If you experience any of these symptoms, seek medical help and speak to your GP about switching to the oestrogen based treatment.

How do I Avoid Side Effects?

Unfortunately, as with all drugs, side effects are a normal part of treatment. However, there are some steps you can take to reduce or help manage symptoms:

If taking tablets, take them with a meal, as this can help to reduce the intensity of side effects.
Seek help for certain symptoms to help manage them such as a suitable acne cream, bloating remedies or antihistamines for an allergic reaction.
Waiting a few months is usually enough for women to begin to see a reduction in symptoms as the body acclimatises to the hormones, so your GP may suggest that if you’re able to cope with the side effects you’re having, that you continue to use and see if there’s an improvement.
It’s also important to note that some of the side effects experienced may be due to underlying health conditions not related to HRT, so it’s important that any side effects aren’t ignored and are checked up by your GP.

Are There any Long Term Side Effects from HRT?

Studies have shown that there are some potential long term effects of undergoing any form of HRT, and for some women, the benefits outweigh the risks, but for some, they may feel that the risks lead them to look into alternatives. It’s important to discuss your decision with your GP or relevant doctor, to ensure you’re making the best decision for you.

The following are some long term effects associated with HRT:

Cancers of the womb, breast and ovaries
Cardiovascular Disease
Blood Clots
These risks are significantly rare, especially when use is started by women before age 60, however, if you have any concerns it’s important to discuss them before starting your treatment.


How Do I Report Side Effects?


If you get any side effects, speak to your doctor or pharmacist. This includes any possible side effects not listed in this article. You can also report side effects directly via the Yellow Card Scheme HERE or search for MHRA Yellow Card in the Google Play or Apple App Store. By reporting side effects you can help provide more information on the safety of medications.

 

External Links

NHS - NHS Choices Conditions - Hormone Replacement Therapy. Available: https://www.nhs.uk/conditions/hormone-replacement-therapy-hrt/. Last accessed February 2019
Women’s Health - Benefits and Risks. Available: https://www.womens-health-concern.org/help-and-advice/factsheets/hrt-know-benefits-risks/. Last accessed February 2019
WebMD- Is Hormone Replacement Therapy Right for You? https://www.webmd.com/menopause/guide/hormone-replacement. Last accessed February 2019.


The information contained in this article is not a substitute for personalised medical advice. Should you have any concerns about your health please speak to your pharmacist or doctor.